MAUDE Adverse Event Report: BAUSCH + LOMB ADAPTIVE FLUIDICS STANDARD PACK; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB ADAPTIVE FLUIDICS STANDARD PACK; UNIT, PHACOFRAGMENTATION
Model Number BL5115-2
Medical Device Problem Codes Increase in Suction (1604); Inaccurate Delivery (2339); Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Corneal Scar (1793); Visual Impairment (2138); Eye Burn (2523)
Date of Event 05/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility in france reported that during cataract surgery there was no irrigation which led to overheating and a corneal burn.Beforehand a test was performed by an intern surgeon, who initiated the continuous irrigation outside the eye which was functional.After approximately 30 seconds of the sculpting phase (4-5 movements to carve out the main groove), the chamber collapsed, and the surgeon noticed coagulation of the crystalline proteins (white eye).Immediately, the phaco was removed and it was noticed that no irrigation was present, the tip was warm and that there was an incision burn.The surgeon continued the surgery by changing the cassette, all the tubing and the phaco tip, while abundantly irrigating the incision with cold saline solution.The incision was very difficult to close, requiring two stitches of monofilament without the possibility of a complete water tightness.The surgeon also injected a viscous solution into the incision to try to seal it better.The post-surgery anti-inflammatory medication was increased to 6 doses of tobradex (tobramycine and dexamethason) eye drops, per day and a contact lens dressing was applied.The surgery time was increased by 10-15 minutes.On day two post-op, the patient was airtight, however the visual acuity remained low (around 1/10 compared with 6/10 preop), due to significant corneal astigmatism (partly related to the sutures and partly to the corneal scar, which was irreducible according to the surgeon).Moreover, the patient presented descemet folds, as a result of the heating, which also contributed to the drop in visual acuity.The patient also suffers from bilateral exudative amd treated with antivegf, which has led to a loss of function in the contralateral eye (right eye), leaving her monophthalmic in the left eye where the incident occurred.
 
Additional Manufacturer Narrative
The product has not been received and the lot number is unknown.The investigation is ongoing.
 
Event or Problem Description
The patient last visual acuity was 1.6/10 with persistent irregular corneal astigmatism (-5d cylinder).
 
Additional Manufacturer Narrative
The trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.

Brand Name
ADAPTIVE FLUIDICS STANDARD PACK
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH + LOMB, INC.
3365 tree court industrial blv
saint louis MO 63122
Manufacturer Contact
juli moore
3365 tree court industrial blvd
saint louis, MO 63122
6362263220
MDR Report Key17408426
Report Number0001920664-2023-70073
Device Sequence Number12602042
Product Code HQC
UDI-Device Identifier00757770058853
UDI-Public(01)00757770058853
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBL5115-2
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date09/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALANCED SALT SOLUTION (BSS-10PK)
Patient SexFemale